Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 42, NWS Birmingham, AL

March 18, 2013Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2013, 4:14 PM CDT for Coosa County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2013, 4:14 PM CDT (21:14 UTC)
Expired
Mar 18, 2013, 4:45 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Coosa County, AL

What was reported inside it

TimeReportWhereRemark
Mar 18, 4:16 PM CDTHAIL 1Rockford, ALQUARTER SIZE HAIL FELL FOR 5 MINUTES DURING THE STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 3:16 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS54 KBMX 182114
SVRBMX
ALC037-182145-
/O.NEW.KBMX.SV.W.0042.130318T2114Z-130318T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT MON MAR 18 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 413 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM HANOVER TO WELONA...AND MOVING EAST AT
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKFORD...GOODWATER...KELLYTON...EQUALITY...PARKDALE...BRADFORD...
  CREWSVILLE AND SPEED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3276 8601 3275 8631 3277 8633 3275 8634
      3275 8638 3279 8642 3310 8616 3310 8601
      3282 8601 3282 8602 3280 8600
TIME...MOT...LOC 2114Z 261DEG 37KT 3301 8611 3280 8633

$$

GRANTHAM
1 follow-up statement
884 
WWUS54 KBMX 182127
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT MON MAR 18 2013

ALC037-182145-
/O.CON.KBMX.SV.W.0042.000000T0000Z-130318T2145Z/
COOSA AL-
427 PM CDT MON MAR 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN COOSA
COUNTY UNTIL 445 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GOODWATER TO PENTONVILLE...MOVING
EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  KELLYTON...EQUALITY...COTTAGE GROVE...HIGHWAY 9 AND HIGHWAY 22...
  NIXBURG...RAY AND FISHPOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3279 8601 3276 8601 3275 8631 3277 8633
      3310 8613 3310 8607 3310 8605 3310 8601
      3282 8601 3282 8602 3279 8600
TIME...MOT...LOC 2127Z 261DEG 37KT 3308 8604 3282 8617

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:29 PM CDT, 45 minutes earlier.

Area forecast discussion, Mar 18, 3:29 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT MON MAR 18 2013

.DISCUSSION...

ONGOING STORMS WILL GRADUALLY PUSH EASTWARD OUT OF AREA THROUGH
THE EVENING.

THE REST OF THE 7 DAY FORECAST PERIOD WILL BE LARGELY DOMINATED BY
EASTERN STATES TROUGHINESS...KEEPING OUR AREA NEAR OR BELOW
SEASONAL TEMPERATURE AVERAGES. THERE IS A POTENTIAL FOR FREEZING
TEMPERATURES WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. NEXT
GOOD CHANCES OF RAIN WILL COME LATE IN THE WEEK INTO NEXT WEEKEND.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

THIS IS GOING TO BE A VERY IDEALIZED TAF FORECAST...ESPECIALLY FOR
THE FIRST 6 TO 8 HOURS.  WITH MVFR CIGS BECOMING THINNER AND
THINNER...SUNSHINE IS STARTING TO SQUEEZE THROUGH THE CLOUD DECK.
THIS WILL LIKELY HELP TO DESTABILIZE THINGS...ALLOWING FOR SCATTERED
TS DEVELOPMENT ACROSS MOST OF THE AREA THIS AFTERNOON.  PREVAILING
TAF LINES REALLY REVOLVE AROUND THE LINE OF TS OVER NORTHERN
MISSISSIPPI AND ALABAMA...WHICH WILL CONTINUE PUSHING TO THE SOUTH
AND EAST THROUGH 00Z.  MAY HAVE TO ADJUST A BIT IF THESE SCATTERED
STORMS BEGIN POPPING UP AHEAD OF THE LINE.

WINDS WILL GRADUALLY VEER THROUGH THE AFTERNOON AS WELL...GIVING US
SOUTHWESTERLY SURFACE FLOW AHEAD OF FROPA...WHICH WILL TRANSLATE
THROUGH CENTRAL ALABAMA DURING THE OVERNIGHT HOURS.  CLEARING IS
LIKELY A FEW HOURS AFTER DAYBREAK ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     42  63  40  60  30 / 100   0  10  10   0
ANNISTON    44  63  41  59  32 / 100   0  10  10   0
BIRMINGHAM  44  64  43  61  32 / 100   0  10   0   0
TUSCALOOSA  45  66  44  63  36 /  70   0  10   0   0
CALERA      46  65  43  62  34 / 100   0  10  10   0
AUBURN      51  67  44  61  35 /  90   0  10  10   0
MONTGOMERY  52  69  46  62  37 /  70   0  10  10   0
TROY        55  70  46  62  37 /  60   0  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 18, 1:08 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT MON MAR 18 2013

ALZ011>015-017>050-191815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
108 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THROUGH 10 PM...
FOR ALL OF CENTRAL ALABAMA. THE PRIMARY THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL...POSSIBLY UP TO TWO INCHES IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A DRY AIRMASS WILL WORK INTO THE AREA ON TUESDAY. THERE IS A LOW
CONFIDENCE THAT RELATIVE HUMIDITIES MAY DROP BELOW 25 PERCENT
ACROSS THE EAST FOR SEVERAL HOURS DURING THE AFTERNOON. THIS WOULD
HELP CREATE A POTENTIAL HIGH FIRE DANGER. OUTDOOR BURNING IS
DISCOURAGED WITH THIS TYPE OF AIRMASS.

THERE IS A CHANCE FOR TEMPERATURES TO FALL BELOW THE FREEZING MARK
WEDNESDAY NIGHT INTO THURSDAY MORNING. SENSITIVE VEGETATION WILL
NEED TO BE PROTECTED DUE TO THE FREEZING TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THIS AFTERNOON AND TONIGHT.

27

In the hours before

Local storm report, Mar 18, 3:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             CLANTON                 32.84N 86.63W
03/18/2013  E1.75 INCH       CHILTON            AL   PUBLIC

            EXIT 212 ON I65

&&

BAER
Local storm report, Mar 18, 4:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             LINEVILLE               33.31N 85.75W
03/18/2013  M0.75 INCH       CLAY               AL   EMERGENCY MNGR

&&

SUNGER
Local storm report, Mar 18, 4:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     RAINBOW CITY            33.95N 86.04W
03/18/2013                   ETOWAH             AL   EMERGENCY MNGR

            TREE ON HOUSE ON RAINBOW DRIVE WITH ENTRAPMENT

&&

SUNGER
Local storm report, Mar 18, 4:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
03/18/2013                   TALLADEGA          AL   EMERGENCY MNGR

            TREE ON HOUSE ON SILVERWOOD DRIVE WITH ENTRAPMENT

&&

SUNGER
Local storm report, Mar 18, 4:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             LINCOLN                 33.60N 86.14W
03/18/2013  M2.00 INCH       TALLADEGA          AL   PUBLIC

&&

SUNGER
Local storm report, Mar 18, 4:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     RAINBOW CITY            33.95N 86.04W
03/18/2013                   ETOWAH             AL   EMERGENCY MNGR

            APPROXIMATELY 20 TREES DOWN ON AL HWY 77

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:58 AM CDTSpecial Weather StatementBMXMarion32 min
Mar 18, 1:06 PM CDTSpecial Weather StatementBMXMarion39 min
Mar 18, 1:19 PM CDTSevere Thunderstorm WarningBMXMarion41 min
Mar 18, 1:31 PM CDTSevere Thunderstorm WarningBMXMarion44 min
Mar 18, 1:51 PM CDTSevere Thunderstorm WarningBMXLamar, Marion54 min
Mar 18, 2:06 PM CDTSevere Thunderstorm WarningBMXWinston39 min
Mar 18, 2:18 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston57 min
Mar 18, 2:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa, Walker62 min
Mar 18, 3:03 PM CDTSevere Thunderstorm WarningBMXSt. Clair27 min
Mar 18, 3:06 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson39 min
Mar 18, 3:20 PM CDTSpecial Weather StatementBMXGreene, Sumter55 min
Mar 18, 3:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 18, 3:34 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair, Shelby56 min
Mar 18, 3:38 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa52 min
Mar 18, 3:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega44 min
Mar 18, 3:54 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton66 min
Mar 18, 4:01 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Talladega59 min
Mar 18, 4:09 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa66 min
Mar 18, 4:12 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph63 min
Mar 18, 4:18 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry57 min
Mar 18, 4:24 PM CDTSpecial Weather StatementBMXRussell36 min
Mar 18, 4:35 PM CDTSevere Thunderstorm WarningBMXTallapoosa55 min
Mar 18, 4:43 PM CDTSpecial Weather StatementBMXDallas, Marengo, Perry62 min
Mar 18, 4:49 PM CDTSevere Thunderstorm WarningBMXDallas, Marengo, Perry, Sumter56 min
Mar 18, 4:58 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore62 min
Mar 18, 5:05 PM CDTSevere Thunderstorm WarningBMXTallapoosa40 min
Mar 18, 5:18 PM CDTSevere Thunderstorm WarningBMXChambers, Lee57 min
Mar 18, 5:30 PM CDTSpecial Weather StatementBMXLowndes, Montgomery60 min
Mar 18, 5:32 PM CDTSevere Thunderstorm WarningBMXMacon58 min
Mar 18, 5:38 PM CDTSevere Thunderstorm WarningBMXRussell52 min
Mar 18, 6:11 PM CDTSpecial Weather StatementBMXLowndes, Montgomery49 min
Mar 18, 6:15 PM CDTSevere Thunderstorm WarningBMXLee15 min
Mar 18, 6:21 PM CDTSpecial Weather StatementBMXBarbour, Bullock, Pike, Russell54 min
Mar 18, 6:52 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.